Wyoming, 2007

Damaging Wind in Wyoming, June 24, 2007

June 24, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 60 mph wind gusts in Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 60 mph wind gusts in Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN JUN 24 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES SURFACE LOWS OVER
CENTRAL WYOMING AND OVER EASTERN MANITOBA WITH FRONTAL BOUNDARY
STRETCHED FROM NW SOUTH DAKOTA INTO NE WYOMING. UPPER ANALYSIS
PLACES RIDGE OVER THE REGION WITH SHORT WAVE CUTTING THROUGH CENTRAL
WYOMING. FOR THIS AFTERNOON INTO THIS EVENING...UPPER WAVE WILL
CONTINUE APPROACHING THE AREA WITH THUNDERSTORMS EXPECTED TO START
DEVELOPING NEAR THE FRONTAL BOUNDARY AND CONTINUING INTO THE
EVENING. LATEST SHORT TERM GUIDANCE INDICATES IMPRESSIVE INSTABILITY
WITH CAPE VALUES OF 3000+ J/KG OVER NORTHEAST WYOMING INTO WEST
CENTRAL/NORTHWEST SOUTH DAKOTA. GUIDANCE ALSO INDICATES CAP
CONTINUING TO ERODE OVER NE WY AND THE BLACK HILLS. 0-6KM BULK SHEAR
VALUES OF 40+KT OVER FAR NORTHEAST WYOMING INTO NORTHWEST SOUTH
DAKOTA COMBINED WITH VERY STEEP LAPSE RATES WILL CONTRIBUTE TO A
VERY FAVORABLE ENVIRONMENT FOR SUPERCELL DEVELOPMENT. EXPECT LARGE
HAIL TO BE THE KEY THREAT THOUGH STRONG WIND GUSTS WILL ALSO BE
QUITE POSSIBLE. EXPECT STORMS TO CONTINUE WELL INTO THE EVENING AS
MODELS CONTINUE TO PAINT PLENTY OF LIFT OVER NORTHWEST SOUTH DAKOTA
WHILE THE FRONT OF A LOW LEVEL JET PUSHES INTO THE AREA. GOOD
THETA-E ADVECTION IS ALSO NOTED. BY MONDAY MORNING STORMS SHOULD BE
PUSHED WELL NORTH OF THE AREA. ON MONDAY...ANOTHER SHORT WAVE
APPROACHES THE AREA AS A COLD FRONT PUSHES THROUGH IN THE AFTERNOON
INTO THE EVENING HOURS. HIGH TEMPERATURES WILL BE HIGHLY DEPENDANT
ON THE FRONTAL POSITION...THOUGH STILL EXPECT PARTS OF THE SD PLAINS
EAST OF RAP WILL HAVE ENOUGH TIME BEFORE FROPA TO PUSH NEAR 100
DEGREES. THUNDERSTORMS AREA AGAIN EXPECTED TO DEVELOP IN THE LATE
AFTERNOON INTO THE EVENING HOURS. TUESDAY WILL BE COOLER WITH HIGHS
IN THE 70S TO LOWER 80S IN THE WAKE OF THE PASSING FRONT.

EXTENDED...UPPER LEVEL RIDGE WILL DOMINATE WX ACRS NRN PLAINS WED
THRU FRIDAY. TEMPS WILL BE NEAR SEASONAL NORMS WED THRU FRI BEFORE
BEGINNING TO WARM UP AGAIN ON SAT. PCPN CHANCES WILL BE RATHER
MINIMAL IN THE EXTENDED...CERTAINLY NOTHING WORTH MORE THAN 20 POPS.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A SFC
BOUNDARY EXTENDING ACRS NERN WY/WRN SD TO PRODUCE SCT TSTMS LATE
THIS AFTERNOON THRU 08Z. TSTMS WILL BE MOST NUMEROUS ALONG TWEB RTES
259 AND 260 WHERE LOCAL IFR/MVFR CONDS CAN BE EXPECTED IN ANY TSTMS
ALONG WITH THREAT OF LARGE HAIL. MORE ISOLD TSTMS CAN BE EXPECTED
ALONG TWEB RTES 285/258 AND 315 WITH ISOLD MVFR CONDS. OTHERWISE
...VFR CONDS ARE EXPECTED THRU THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 24, 9:30 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SUN JUN 24 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO THIS EARLY THIS EVENING OVER NORTHEAST WYOMING INTO WESTERN
SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER PARTS OF NORTHWEST SOUTH DAKOTA AND NORTHEAST
WYOMING...PARTICULARLY NORTH OF A LINE FROM GILLETTE TO FAITH. THERE
IS A MODERATE RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER
EXTREME NORTHWEST SOUTH DAKOTA...PARTICULARLY NORTH OF A LINE FROM
CAMP CROOK TO LUDLOW. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
PARTICULARLY NEAR THE NORTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS AS
A COLD FRONT CROSSES THE AREA. THE MAIN RISKS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 24, 3:55 PM MST
Where
Weston County, Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -104.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33104.